Old Browser Warning

Your browser is out of date. Your viewing experience may be affected.

Providence Health & Services
Swedish Health System | Seattle, WA
Kadlec Regional Medical Center | Richland, WA
mobiletoyourhealthlogo
Testosterone therapy may increase a man’s risk of blood clots within the first six months of use, a new study suggests. Read more on the Providence blog.
|

Testosterone therapy comes with significant health risks, research shows

Testosterone therapy may increase a man’s risk of blood clots within the first six months of use, a new study suggests.

Researchers at the Institute for Epidemiology, Statistics and Informatics in Frankfurt, Germany, reported that within the first six months of testosterone treatment the risk of a blood clot forming in the vein, a condition known as venous thromboembolism, increased by 63 percent.

The researchers noted that the increased risk of venous thromboembolism, or VTE, peaked within six months of starting hormone treatment and lasted approximately nine months before declining.

The study compared data from 19,215 patients in the United Kingdom with VTE, with data from 909,530 age-matched patients without VTE. The patients without VTE served as the control group.

More men seeking hormone therapy

Typically, men seek testosterone treatment for sexual dysfunction or to increase energy or vitality. The hormone comes in a pill or gel, or can be given by injection.

Since 2000, the United States and Canada have seen a significant uptick in the number of prescriptions for testosterone treatment. In spite of the warnings, the number of prescriptions grew 10-fold per capita in the U.S., while Canada saw at least a 40-fold increase.

Warnings aren’t new

In 2014, the U.S. Food and Drug Administration required that all approved testosterone products carry a warning about health risks. “Based on our findings, we are requiring labeling changes for all prescription testosterone products to reflect the possible increased risk of heart attacks and strokes associated with testosterone use,” wrote the FDA.

A year later, the FDA warned doctors against over-prescribing the hormone, pointing out that it had been approved to treat low levels of testosterone caused by disease or injury, not normal aging.

Why is VTE dangerous

VTE is related to two life-threatening conditions:

  1. Deep vein thrombosis is a clot in a deep vein, usually in the leg.
  2. Pulmonary embolism is a deep vein thrombosis clot that breaks free from a vein wall, travels to the lungs and blocks some or all of the blood supply. Blood clots in the thigh are more likely to break off and travel to the lungs than blood clots in the lower leg or other parts of the body.

Blood clots can cause a heart attack, stroke, organ damage or even death.

If you’re considering taking testosterone or if you’re taking it now, talk to your provider about the side effects. You can find a Providence in your area here.

Further reading

To read the study, “Testosterone treatment and risk of venous thromboembolism: population based case-control study,” published in the BMJ on Nov. 30, 2016, click here.

Read the safety announcement issued by the FDA in 2015.

The American Heart Association has a lot of information on VTE, including a video showing the signs and symptoms.

Categories: Men's Health, Wellness
Testosterone therapy may increase a man’s risk of blood clots within the first six months of use, a new study suggests. Read more on the Providence blog.